Ask a Pharmacist Expert Forum
Corticosteroid side effects question
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Corticosteroid side effects question

Hi everybody,

Would anyone be so kind to share his/her knowledge on how the side effects of topical corticosteroids, namely that of swelling/edema in subcutaneous tissue, as well as dilation of superficial blood vessels(capillaries), develop. I have developed these side effects from usage of two different corticosteroids for different skin problems. I have developed swelling/edema in subcutaneous tissue from topical usage of Triderm (betamethasone dipropionate) and dilated superficial blood vessels(capillaries) from topical usage of Sinoderm (fluocinolone acetonide).

I am interested in knowing the exact mechanisms that transpire which cause these chronic side effects.
If anyone knows non surgical (non laser) treatment options for this please write as well.

Many thanks in advance for all the answers! :)
Age
:  
27
Sex
:  
Male
Weight
:  
85 kg/187 pounds
Current Medications
:  
none
Drug Allergies
:  
none that i know of
Medical Conditions
:  
just the side effects mentioned in the question
669824_tn?1225842912
Sclerotherapy is the "gold standard" and is preferred over laser for eliminating telangiectasiae (the dilated superficial blood vessels). They usually occur after prolonged topical steroid use along with skin atrophy.  My reference stated that Triderm is triamcinolone.  Angioedema is a swelling, similar to hives, but the swelling is
beneath the skin rather than on the surface. If you are experiecing this, you may be having a hypersensitivity reaction. Triamcinolone can also cause telangiectasiae.
5 Comments
Blank
Avatar_m_tn
Can someone please advise me on this...pharmacist...doctor...anybody? help...:(
Blank
Avatar_m_tn
Thanks Alison. :)

Concerning Triderm I just wrote what was the name on the package for this medication. Based on your answer it appears this medication is named differently here in Europe compared to U.S. I'll wrote what's written on the package in more detail here, for future reference one might have:
Triderm cream
BETAMETHASONUM, CLOTRIMAZOLUM, GENTAMYCINUM
Schering-Plough
Each gram contains 0,5 bethamethasone (as dipropionate), 10mg clotrimazole and 1mg gentamicin(as sulfate). For dosage, indications and other information: see enclosed insert. FOR DERMATOLOGIC USE ONLY. Store between 2 and 30C.
Manufacturer:
Schering-Plough Labo N.V., Heist-op-den-Berg. Belgium, wholly owned subsidiary of Schering-Plough Corporation/U.S.A.
Distributor:
Schering-Plough Central East AG,
Lucerne, Switzerland.

Concerning my question, I found the info on angioedema useful and at the same time I find that I still don't have an answer for my original question, which I'll post here again in a somewhat shorter version:
How do the edema and dilation of superficial blood vessels(capillaries) caused by these medications, develop, that is, what are the the exact mechanisms that transpire which cause these chronic side effects?

By the way, thanks for the info on sclerotherapy. :) According to my doctor I am not cleared for cauterization of the blood vessels in question (it is a delicate situation, but not another health problem), so I am sorry if I have mislead you - it was not on purpose :) When I asked for non surgical (non laser) treatment options, I meant for any non destructive methods. From the info i gathered on the internet sclerotherapy does involve the destruction of the blood vessels, right? I am asking for the info on exact mechanisms for these side effects exactly because I need to look for treatment options that can deal with this in a non destructive way. Again, much thanks.

To your good health,
Faithpill
Blank
Avatar_m_tn
Can someone please answer me on this question...pharmacist...doctor...anybody? I am really in need of this information. I am desperate because of my unique situation which defies regular methods for treatment(destruction of blood vessels), so i need to know the answer to this question how these side effects develop so I can watch out and search for alternative treatments, and don't use treatments that would only waste my time, money and energy and most importantly hope and health.

Thanks in advance for all the answers!
Blank
Avatar_m_tn
Can anybody please answer me on my question please, please, please... :((

Here it is:
How do the edema and dilation of superficial blood vessels(capillaries) caused by these medications, develop, that is, what are the the exact mechanisms that transpire which cause these chronic side effects?
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank